Jump to content

Treatment question for SCLC re: radiation


Andrea

Recommended Posts

Hi all,

I have a question about treatment for Stage IV, mets to brain and liver, for the husbnd (age 60) of someone near and dear to my heart (she is like my second mom).

The beast presented as dizziness and he went to hospital on Sat where he was ultimately diagnosed.

The recommended treatment is decadron for a week to reduce inflamation, then radiation to shrink the brain tumors, then chemo.

The question is--what can be expected as side effects/how will he feel from the decadron and brain radiation?

Thanks!

Link to comment
Share on other sites

It took my dad into the second week of daily rad before I could noticably tell that it was effecting him. He was extremely tired...more than with chemo- and he had burns to the area of his head radiated and we learned later that his throat was raw and burnt as well.

WHat I am hoping with your friend is that since he will have rad first, that his body will be strong and tolerate it much better (more smoothly) than my dad did. My dad had already had many months of chemo before his brain mets were found.

There will be more replies from others who have been thru this themselves, just wanted to give you some support and send along positive thoughts adn prayers.

Many hugs,

Link to comment
Share on other sites

Andrea,

My husband's scenario sounds just like your friend, except instead of dizziness he had an enormous headache. The headache disappeared within 24 hours after starting the decadron and he had almost no problems with the WBR which was started immediately. He had received no chemo at that point. After the WBR, he started chemo and chest radiation. On the 3rd week of chemo is when he started to go down (but, as you know, he's doing great now.)

The only problems he had with WBR was some confusion and short-term memory loss for several weeks after WBR. He lost all his hair (which grew back (Well, [wink-wink] he didn't have that much to begin with and so he still doesn't have very much). His head got so red and dry that he could rub his head and dry skin would fly.

He worked every day and actually, I remember him saying after the WBR, and 2 or 3 weeks of chemo/lung radiation that this was a piece of cake. After the 3rd week of chemo, things changed dramatically. He did get through it and got a lot better, but it took several months.

Hope that helps!

Love,

Peggy

Link to comment
Share on other sites

Andrea-

Sorry I'm a little late to reply. I haven't been on in a few days. Anyway, my mom started WBR two weeks after her diagnosis. Her doctor had started her on decadron on a Friday and she began radiation on Monday. The main side effects from the decadron were extreme water retention (she got really swollen within the first two days) and trouble sleeping. She also had an awesome appetite. With the WBR, nothing seemed different until the second week (she had 10 doses total). She became very wobbly when she walked. She also had severe short term memory loss. She would ask a question, I would answer it, and she would ask the same question again within minutes. Her hair fell out about one week after radiation ended. It has almost been two months since her treatments and her hair is starting to grow back and her memory is greatly improved. I would say she is 98 percent normal now. She goes back to her radiation doctor on December 1st and he will be scheduling a CT to check progress. If you have any more questions, let me know.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.